Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 159, NWS Springfield, MO

June 2, 20185 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 2, 2018, 8:27 AM CDT for 5 counties in Missouri. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2018, 8:27 AM CDT (13:27 UTC)
Expired
Jun 2, 2018, 9:01 AM CDT
In force
34 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cedar County, MO, Dade County, MO, Hickory County, MO, Polk County, MO, St. Clair County, MO

The radar

The Springfield radar (KSGF), 66 km from the middle of the area, began a volume at 13:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 5:48 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2602 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

662 
WUUS53 KSGF 021327
SVRSGF
MOC039-057-085-167-185-021415-
/O.NEW.KSGF.SV.W.0159.180602T1327Z-180602T1415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
827 AM CDT SAT JUN 2 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Hickory County in central Missouri...
  Cedar County in southwestern Missouri...
  Polk County in southwestern Missouri...
  Southern St. Clair County in west central Missouri...
  Northeastern Dade County in southwestern Missouri...

* Until 915 AM CDT

* At 826 AM CDT, severe thunderstorms were located along a line
  extending from 6 miles east of El Dorado Springs to 8 miles west of
  Stockton, moving east at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Bolivar...                        Stockton Lake...
  Pomme de Terre Lake...            Pomme De Terre State Park...
  Stockton State Park...            El Dorado Springs...
  Stockton...                       Pittsburg...
  Humansville...                    Polk...
  Pleasant Hope...                  Fair Play...
  Hermitage...                      Weaubleau...
  Morrisville...                    Wheatland...
  Jerico Springs...                 Preston...
  Cross Timbers...                  Halfway...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Springfield.

If on or near Stockton Lake and Pomme De Terre Lake, get away from 
the water and move indoors or inside a vehicle. Remember, lightning 
can strike out to 15 miles from the parent thunderstorm. If you can 
hear thunder, you are close enough to be struck by lightning. Move 
to safe shelter now!  Do not be caught on the water in a 
thunderstorm.

&&

LAT...LON 3806 9318 3742 9319 3758 9407 3799 9398
TIME...MOT...LOC 1326Z 273DEG 31KT 3790 9390 3771 9395 

HAIL...1.25IN
WIND...60MPH
 
$$

Griffin
2 follow-up statements
409 
WWUS53 KSGF 021347
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
847 AM CDT SAT JUN 2 2018

MOC039-057-085-167-185-021415-
/O.CON.KSGF.SV.W.0159.000000T0000Z-180602T1415Z/
Hickory MO-Cedar MO-Polk MO-St. Clair MO-Dade MO-
847 AM CDT SAT JUN 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR HICKORY...EASTERN CEDAR...POLK...SOUTHEASTERN ST. CLAIR AND
NORTHEASTERN DADE COUNTIES...

At 847 AM CDT, severe thunderstorms were located along a line
extending from 7 miles south of Osceola to near Stockton, moving east
at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Bolivar...                        Stockton Lake...
Pomme de Terre Lake...            Pomme De Terre State Park...
Stockton State Park...            Stockton...
Pittsburg...                      Humansville...
Polk...                           Pleasant Hope...
Fair Play...                      Hermitage...
Weaubleau...                      Morrisville...
Wheatland...                      Preston...
Cross Timbers...                  Halfway...
Collins...                        Flemington...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Springfield.

If on or near Stockton Lake and Pomme De Terre Lake, get away from 
the water and move indoors or inside a vehicle. Remember, lightning 
can strike out to 15 miles from the parent thunderstorm. If you can 
hear thunder, you are close enough to be struck by lightning. Move 
to safe shelter now!  Do not be caught on the water in a 
thunderstorm.

&&

LAT...LON 3806 9318 3742 9319 3755 9389 3801 9377
TIME...MOT...LOC 1347Z 269DEG 31KT 3793 9371 3769 9373 

HAIL...1.00IN
WIND...60MPH
 
$$

Griffin
914 
WWUS53 KSGF 021401
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
901 AM CDT SAT JUN 2 2018

MOC039-057-085-167-185-021410-
/O.CAN.KSGF.SV.W.0159.000000T0000Z-180602T1415Z/
Hickory MO-Cedar MO-Polk MO-St. Clair MO-Dade MO-
901 AM CDT SAT JUN 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR HICKORY...EASTERN CEDAR...
POLK...SOUTHEASTERN ST. CLAIR AND NORTHEASTERN DADE COUNTIES IS
CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds, 
small hail, and heavy rain are still possible with these 
thunderstorms.

A severe thunderstorm watch remains in effect until noon CDT for
central, southwestern and west central Missouri.

LAT...LON 3806 9318 3742 9319 3755 9389 3801 9377
TIME...MOT...LOC 1359Z 273DEG 31KT 3792 9357 3768 9359 

$$

Griffin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:32 AM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 2, 6:32 AM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
632 AM CDT Sat Jun 2 2018

.SHORT TERM...(Today and tonight)
Issued at 330 AM CDT Sat Jun 2 2018

A complex of storms is currently spreading southeast across
northeastern Kansas and northwestern Missouri this morning. This
line of storms is currently outflow dominate, as the outflow is
out running the storms. Low level shear vectors show that the line
will be able to maintain itself better more on the eastern edge
where is more oriented northeast southwest, where the storms are
staying closer to the outflow. This part of the line will track to
the southeast and affect portions of central Missouri early this
morning.

Farther to the west the outflow is expected to outrun the
convection, and would expect the coverage to decrease on the
western edge of the line as it moves southeast. Given lift from
the outflow and an unstable air mass in place, scattered storms
will still be possible behind the outflow this morning.

Gusty winds will occur along the outflow this morning, even where
storms do not occur.  Locations generally north of Highway 60
will see winds up to 50 mph as the outflow moves through the area.
Winds should gradually weaken the farther south the outflow
tracks this morning, and the outflow should begin to slow its
southern movement.

These storms this morning should move out of the area by the mid
morning hours.

A warm and humid air mass in place across the area. This mornings
convection and cloud cover should move out of the area by mid day
allowing temperatures to warm into the upper 80s to the lower
90s. Heat index values in the upper 90s to near 105 degrees can be
expected late morning into the afternoon hours.

An upper level shortwave and surface front will spread through the
area today. The atmosphere should be able to recover after this
mornings complex, as far southern Missouri may not see much rain
this morning. An elevated mixed layer will result in steep lapse
rates and a very unstable air mass. There will be a cap in place,
which will weaken as the shortwave approaches which the front
should be able to break the cap. Scattered storms are expected to
develop, mainly along and southeast of I-44 this afternoon into
this evening. Deep layer shear will increase, and given the
instability supercells will be possible. Very large hail to the
size of tennis balls and damaging wind gusts up to 70 mph will be
the main risk with any of the supercells. Low level shear will be
more limited which will limit the overall tornado risk, but it will
not be zero. Given the amount of instability and the potential
for outflows to be in place across southern Missouri there could
be a risk for an isolated tornado or two across southern Missouri
this afternoon.

Locally heavy rainfall will occur with these storms that could
lead to a localized flooding risk anywhere storms remain for an
extended period. The storms should spread southeast of the area by
the overnight hours.

Lows tonight will drop into the upper 50s to the lower 60s.

.LONG TERM...(Sunday through Friday)
Issued at 330 AM CDT Sat Jun 2 2018

Surface high pressure and a slightly cooler air mass will spread
into the region Sunday into early next week. Highs in the low to
middle 80s and lows in the middle 50s to lower 60s can be
expected.

The upper level ridge will then build back towards the region
during the second half of the week allowing temperatures to warm
back into the upper 80s to around 90. An upper level disturbance
may track through the region later next week leading to the
chances for more storms.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 625 AM CDT Sat Jun 2 2018

Line of storms currently just north of the area looking to just
skim the area later this morning. As the outflow comes
through...could see steady winds of 10-15kts. Better chance of
convection this afternoon into early this evening. As the front
comes through...winds will shift around to the northwest and skies
will clear.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Gaede
Hazardous weather outlook, Jun 2, 2:59 AM CDT, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
259 AM CDT Sat Jun 2 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-030800-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
259 AM CDT Sat Jun 2 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.
  Elevated excessive heat risk.

DISCUSSION...

  A complex of thunderstorms is currently pushing southeast
  across northeastern Kansas and northwestern Missouri early this
  morning. These storms will continue to track southeast during
  the early morning hours. The storms will likely become more
  scattered in nature as they spread into the area with the best
  coverage likely across central Missouri. An outflow boundary
  associated with the storms will also spread southeast through
  the area this morning ahead of the storms. Gusty winds up to
  50 mph will be possible with the outflow mainly along and north
  of Highway 60. This activity should spread east of the area
  by the mid morning hours.

  Heat index values will warm into the upper 90s to around 100
  degrees late this morning into this afternoon.

  Additional thunderstorms are then expected to develop this
  afternoon into this evening across the area, with the best
  coverage occurring along and southeast of the Interstate 44
  corridor. Large hail up to the size of tennis balls and
  damaging winds up to 70 mph will be the main risk with these
  storms along with frequent lightning. The overall tornado risk
  is low, but not zero, and there could be an isolated tornado
  risk across southern Missouri. This activity should push south
  of the area by the overnight hours tonight.

  There could also be locally heavy rainfall with these storms
  leading to a localized flooding risk today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  A few storms may be possible across the area towards the end of
  next week as a system tracks through the region.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later this afternoon and
  evening mainly along and southeast of the Interstate 44
  corridor.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Special weather statement, Jun 2, 6:22 AM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Springfield MO
622 AM CDT SAT JUN 2 2018

KSZ073-021215-
Bourbon KS-
622 AM CDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON COUNTY UNTIL 715 AM
CDT...

At 622 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lane to 8 miles south of La Harpe.
Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Fort Scott...                     Marmaton...
Bronson...                        Uniontown...
Fulton...                         Redfield...
Mapleton...                       Harding...
Pawnee Station...                 Hiattville...
Petersburg...                     Hammond...
Devon...                          Garland...
Porterville...                    Xenia...

A severe thunderstorm watch remains in effect until noon CDT for
southeastern Kansas...and west central Missouri.

LAT...LON 3792 9508 3804 9508 3803 9461 3801 9462
      3768 9462 3768 9509
TIME...MOT...LOC 1122Z 265DEG 36KT 3842 9513 3779 9526

Wise
Special weather statement, Jun 2, 8:09 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Springfield MO
809 AM CDT SAT JUN 2 2018

MOZ066>068-077>079-089-021400-
Vernon MO-Cedar MO-Polk MO-Barton MO-Dade MO-Hickory MO-St. Clair MO-
809 AM CDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HICKORY...NORTHEASTERN
BARTON...CEDAR...NORTHWESTERN POLK...SOUTHERN ST. CLAIR...EASTERN
VERNON AND NORTHEASTERN DADE COUNTIES UNTIL 900 AM CDT...

At 809 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near El Dorado Springs to 12 miles east of
Sheldon. Movement was east at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Stockton Lake...                  Stockton State Park...
El Dorado Springs...              Stockton...
Humansville...                    Osceola...
Fair Play...                      Weaubleau...
Montevallo...                     Schell City...
Jerico Springs...                 Collins...
Roscoe...                         Vista...
Umber View Heights...             Milford...
Gerster...                        Bearcreek...
Cane Hill...                      Arnica...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Stockton, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

A severe thunderstorm watch remains in effect until noon CDT for
central, southwestern and west central Missouri.

LAT...LON 3806 9348 3753 9359 3758 9420 3804 9411
      3805 9410 3803 9408 3804 9407 3803 9406
      3805 9406
TIME...MOT...LOC 1309Z 287DEG 41KT 3796 9400 3765 9407

Griffin

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 8:09 AM CDTSpecial Weather StatementSGFCedar, St. Clair51 min
Jun 2, 9:04 AM CDTSpecial Weather StatementSGFPolk56 min
Jun 2, 10:06 AM CDTSpecial Weather StatementSGFPhelps39 min
Jun 2, 4:12 PM CDTSpecial Weather StatementSGFPhelps48 min
Jun 2, 4:20 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski40 min
Jun 2, 4:23 PM CDTSpecial Weather StatementSGFShannon52 min
Jun 2, 4:37 PM CDTSpecial Weather StatementSGFLaclede68 min
Jun 2, 4:41 PM CDTSpecial Weather StatementSGFDent64 min
Jun 2, 4:52 PM CDTSevere Thunderstorm WarningSGFDent, Texas53 min
Jun 2, 4:59 PM CDTSevere Thunderstorm WarningSGFDent, Phelps61 min
Jun 2, 5:22 PM CDTSpecial Weather StatementSGFWebster53 min
Jun 2, 5:45 PM CDTSevere Thunderstorm WarningSGFDent, Shannon45 min
Jun 2, 5:58 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas62 min
Jun 2, 6:03 PM CDTAreal Flood AdvisorySGFDent3 hr
Jun 2, 6:05 PM CDTSpecial Weather StatementSGFDouglas55 min
Jun 2, 6:12 PM CDTSpecial Weather StatementSGFTaney48 min
Jun 2, 6:37 PM CDTSpecial Weather StatementSGFOzark68 min
Jun 2, 6:44 PM CDTSevere Thunderstorm WarningSGFShannon61 min
Jun 2, 6:49 PM CDTSpecial Weather StatementSGFTexas56 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.